Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2016, 2:04 PM MST for Coconino County, Gila County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2016, 2:04 PM MST (21:04 UTC)
- Expired
- Jul 24, 2016, 2:30 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ
The radar
The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WUUS55 KFGZ 242104 SVRFGZ AZC005-007-242130- /O.NEW.KFGZ.SV.W.0010.160724T2104Z-160724T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 204 PM MST SUN JUL 24 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 230 PM MST * AT 204 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR FOREST LAKES...AND MOVING WEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... CANYON POINT CAMPGROUND AND FOREST ROAD 237 CAMPING AREA. THIS INCLUDES STATE ROUTE 260 BETWEEN MILE MARKERS 286 AND 287. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3436 11082 3432 11082 3431 11093 3441 11091 TIME...MOT...LOC 2104Z 092DEG 5KT 3435 11089 $$ 41
2 follow-up statements
540 WWUS55 KFGZ 242118 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 218 PM MST SUN JUL 24 2016 AZC005-007-242130- /O.CON.KFGZ.SV.W.0010.000000T0000Z-160724T2130Z/ GILA AZ-COCONINO AZ- 218 PM MST SUN JUL 24 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR NORTHERN GILA AND SOUTHEASTERN COCONINO COUNTIES... AT 216 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CHRISTOPHER CREEK...OR NEAR FOREST LAKES...MOVING WEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... CANYON POINT CAMPGROUND AND FOREST ROAD 237 CAMPING AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3436 11082 3432 11082 3431 11093 3441 11091 TIME...MOT...LOC 2116Z 092DEG 5KT 3435 11091 $$ 41
822
WWUS55 KFGZ 242127
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SUN JUL 24 2016
AZC005-007-242136-
/O.EXP.KFGZ.SV.W.0010.000000T0000Z-160724T2130Z/
GILA AZ-COCONINO AZ-
227 PM MST SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GILA AND SOUTHEASTERN
COCONINO COUNTIES WILL EXPIRE AT 230 PM MST...
THE STORM NEAR FOREST LAKES WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3436 11082 3432 11082 3431 11093 3441 11091
TIME...MOT...LOC 2120Z 092DEG 5KT 3435 11091
$$
41What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:41 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 24, 9:41 AM MST, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 941 AM MST SUN JUL 24 2016 .SYNOPSIS...Monsoon moisture will increase across northern Arizona from south to north through Tuesday. Expect scattered showers and thunderstorms, especially over the mountains. On Wednesday drier air should move areas north of Interstate 40 leading to only isolated storm chances there. Elsewhere, expected scattered convective activity to continue. && .DISCUSSION....The upper air sounding from Bellemont this morning shows steeper lapse rates below H5 vs yesterday. Radar shows some scattered precip now in central Navajo county, likely due to a small scale vort max seen in low level radar velocity. Precip chances from now through 5 pm today were increased, especially over the high terrain from Flagstaff southeastward and the Yavapai county mountains. Expect slow moving storms to produce lightning, heavy rain and hail Additionally an excessive heat warning continues for the Grand Canyon Below 4000 feet through 8 pm this evening, with forecast high temperatures from 109 to 114. Monday and Tuesday - Subtropical moisture to move northward through Tuesday due to light easterly then southerly mid level wind trajectories. Moderate to high grade monsoon activity is expected from the Mogollon Rim south today, with this storm coverage spreading northward to the Utah border by Tuesday. Starting Wednesday - A drier northerly flow is forecast which will bring a downturn to only isolated afternoon thunderstorm activity north of Interstate 40. Elsewhere the typical monsoon pattern of scattered daytime and isolated overnight convective activity to continue. && .AVIATION....For the 18Z package...Scattered SHRA/TSRA will redevelop across northern AZ around 18Z Sunday. Conditions to remain mostly VFR with local MVFR/IFR in +RA possible. Gusty winds up to 35 kts also possible near any storms. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ006. && PUBLIC...DL AVIATION...SUK For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 24, 7:14 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 714 AM MST SUN JUL 24 2016 AZZ004>018-037>040-250300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 714 AM MST SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000 FEET IN THE GRAND CANYON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH MOST ACTIVITY THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LIGHTNING AND LOCALIZED HEAVY RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY THUNDERSTORM CHANCES WILL CONTINUE. AREAS NORTH OF THE MOGOLLON RIM WILL EXPERIENCE DRIER AND HOTTER CONDITIONS WITH ONLY A SLIGHT CHANCE OF STORMS FROM WEDNESDAY ONWARD AS DRIER AIR FILTERS INTO FAR NORTHER ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 24, 1:12 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 112 PM MST SUN JUL 24 2016 AZZ015-242100- WESTERN MOGOLLON RIM AZ- 112 PM MST SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 200 PM MST... AT 110 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM OVER DONEY PARK...OR 7 MILES NORTHEAST OF FLAGSTAFF... MOVING SOUTHWEST AT 5 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAGSTAFF...COSNINO...FERNWOOD...WINONA...DONEY PARK...TIMBERLINE... DOWNTOWN FLAGSTAFF...FLAGSTAFF MALL...HUTCHISON ACRES... WALNUT CANYON NATIONAL MONUMENT...FORT VALLEY... LITTLE ELDEN SPRING HORSE CAMP...LOWER LAKE MARY... WALNUT CANYON VISITORS CENTER AND CANYON VISTA CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3536 11148 3521 11139 3506 11164 3530 11178 TIME...MOT...LOC 2010Z 063DEG 7KT 3526 11152
Special weather statement, Jul 24, 1:32 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 132 PM MST SUN JUL 24 2016 AZZ016-018-242115- EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ- 132 PM MST SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILA...SOUTHEASTERN COCONINO AND WESTERN NAVAJO COUNTIES UNTIL 215 PM MST... AT 132 PM MST...A STRONG THUNDERSTORM WAS REPORTED NEAR FOREST LAKES. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOREST LAKES...CANYON CREEK FISH HATCHERY... BLACK CANYON RIM CAMPGROUND AND CANYON POINT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3426 11074 3430 11084 3440 11080 3437 11074 TIME...MOT...LOC 2032Z 009DEG 1KT 3439 11078 41
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:33 AM MST | Excessive Heat Warning | FGZ | Coconino | 15 hr |
| Jul 24, 1:12 PM MST | Special Weather Statement | FGZ | 48 min | |
| Jul 24, 1:32 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 24, 1:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 26 min |
| Jul 24, 2:24 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 24, 3:24 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 36 min |
| Jul 24, 3:59 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.